Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 19, 2014, 8:28 PM MDT for Sedgwick County, Colorado. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2014, 8:28 PM MDT (02:28 UTC)
- Expired
- May 19, 2014, 9:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sedgwick County, CO
The radar
The North Platte radar (KLNX), 180 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:35 PM MDT | HAIL 1 | Nne Julesburg, CO | |
| May 19, 8:35 PM MDT | HAIL 1.25 | 4 W Julesburg, CO | |
| May 19, 8:35 PM MDT | HAIL 1.25 | 5 W Julesburg, CO | |
| May 19, 8:35 PM MDT | HAIL 2 | 1 Ne Ovid, CO | |
| May 19, 8:55 PM MDT | HAIL 1.25 | 9 Se Julesburg, CO | HAIL AND WIND GUSTS TO 40 MPH BROKE A COUPLE WINDOWS IN THE HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2231 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
424
WUUS55 KBOU 200228
SVRBOU
COC115-200300-
/O.NEW.KBOU.SV.W.0022.140520T0228Z-140520T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
828 PM MDT MON MAY 19 2014
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO...
* UNTIL 900 PM MDT
* AT 826 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
NORTHWEST OF OVID...OR 5 MILES SOUTH OF CHAPPELL...MOVING EAST-
SOUTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
JULESBURG AND OVID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4098 10205 4083 10205 4097 10251 4099 10255
4100 10255 4101 10250 4100 10206
TIME...MOT...LOC 0226Z 288DEG 35KT 4102 10245
HAIL...1.00IN
WIND...<50MPH
$$
KRIEDERMAN2 follow-up statements
418
WWUS55 KBOU 200247
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
847 PM MDT MON MAY 19 2014
COC115-200300-
/O.CON.KBOU.SV.W.0022.000000T0000Z-140520T0300Z/
SEDGWICK CO-
847 PM MDT MON MAY 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHEASTERN SEDGWICK COUNTY...
AT 846 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF JULESBURG...MOVING SOUTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN SEDGWICK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4098 10205 4083 10205 4089 10226 4097 10230
4100 10206
TIME...MOT...LOC 0246Z 301DEG 35KT 4092 10221
HAIL...1.00IN
WIND...<50MPH
$$
KRIEDERMAN993
WWUS55 KBOU 200300
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
900 PM MDT MON MAY 19 2014
COC115-200309-
/O.EXP.KBOU.SV.W.0022.000000T0000Z-140520T0300Z/
SEDGWICK CO-
900 PM MDT MON MAY 19 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
WILL EXPIRE AT 900 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. SOME HAIL
UP TO HALF AN INCH WILL STILL BE POSSIBLE EAST OF JULESBURG NEAR THE
NEBRASKA BORDER.
LAT...LON 4098 10205 4083 10205 4089 10226 4097 10230
4100 10206
TIME...MOT...LOC 0258Z 288DEG 35KT 4092 10221
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:02 PM MDT, 26 minutes earlier.
Area forecast discussion, May 19, 8:02 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 802 PM MDT MON MAY 19 2014 .UPDATE... ISSUED AT 802 PM MDT MON MAY 19 2014 SCATTERED THUNDERSTORMS HAVE FORMED OVER SOUTHEAST WYOMING AND WESTERN NEBRASKA OVER THE PAST FEW HOURS. A STORM PASSING THROUGH SIDNEY MAY DRIFT SLIGHTLY SOUTH OF EAST AND CLIP THE FAR NORTHEAST CORNER OF COLORADO...INCLUDING THE JULESBURG AREA. LOW POPS ARE IN THE FORECAST FOR FAR NORTHERN COLORADO. WILL BUMP UP POPS FOR THE NORTHEAST CORNER MORE...BUT LEAVE THE REST AS IS. THESE STORMS ARE FORMING BEHIND A COLD FRONT THAT JUST ENTERED NORTHEAST COLORADO. THE FRONT WILL BE PASSING THROUGH GREELEY SOON AND DENVER AREA BEFORE MIDNIGHT. MOISTURE BEHIND THE FRONT WILL BE SHALLOW. EXPECT LOW CLOUDS TO FORM TOWARDS SUNRISE BEHIND THE FRONT WITH A SLIGHT CHANCE FOR FOG TOO. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 313 PM MDT MON MAY 19 2014 NO WEATHER THIS EVENING AS A DRY AND STABLE AIRMASS REMAINS IN PLACE ACROSS THE STATE. LATER THIS EVENING A WEAK COLD FRONT WILL MOVE ACROSS THE PLAINS WITH WEAK NORTHERLY FLOW AND INCREASING LOW LEVEL MOISTURE. AREAS OF FOG OR STRATUS WILL BE POSSIBLE FOR A FEW HOURS IN THE MORNING. TOMORROW AFTERNOON THE AIRMASS WILL BEGIN TO DE-STABILIZE...BUT SHOULD REMAIN CAPPED ON THE PLAINS FOR MOST OF THE AFTERNOON. SCATTERED SHOWERS ARE EXPECTED OVER THE FOOTHILLS WHICH WILL GET WARM ENOUGH TO BREAK THE CAP. MODEL SOUNDINGS FOR LATE AFTERNOON INDICATE THE POSSIBILITY OF 1000-1500 JOULES/KG OF CAPE. MOISTURE WILL CONTINUE POOLING OVER THE PLAINS THROUGH THE AFTERNOON...AND THE THREAT OF THUNDERSTORMS MAY CONTINUE INTO THE EVENING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 313 PM MDT MON MAY 19 2014 MODELS HAVE SOUTHWESTERLY FLOW ALOFT FOR THE CWA TUESDAY NIGHT THROUGH THURSDAY NIGHT. MODELS KEEP AN UPPER TROUGH/CLOSED LOW OVER THE GREAT BASIN ALL FIVE PERIODS. BY 12Z FRIDAY MORNING...THE UPPER CLOSED LOW IS CENTERED OVER THE SOUTHERN CALIFORNIA/ARIZONA BORDER. AN UPPER HIGH IS OVER THE NORTHWESTERN AND OR THE CENTRAL GULF COAST THAT WHOLE TIME WITH AN UPPER RIDGE STRETCHING NORTHEASTWARD INTO COLORADO. THE QG VERTICAL VELOCITY FIELDS HAVE UPWARD SYNOPTIC SCALE ENERGY OVER THE CWA TUESDAY NIGHT INTO WEDNESDAY NIGHT...THEN WEAKER UPWARD MOTION THURSDAY AND THURSDAY NIGHT. FOR MOST OF THE TIME...THE CWA HAS AN EASTERLY COMPONENT TO THE BOUNDARY LAYER FLOW ALL FIVE PERIODS. FOR MOISTURE...IT IS PRETTY MOIST THROUGH THE PERIODS...ESPECIALLY FROM THE DIVIDE EASTWARD. THE BOUNDARY LAYER DEW POINTS ARE PROGGED IN THE MID 40S TO MID 50S FOR MOST OF THE PLAINS MUCH OF THE TIME. THE PRECIPITABLE WATER VALUES ATE IN THE 0.60 TO 1.00 INCH RANGE FOR MOST OF THE PLAINS ALL FIVE PERIODS. THERE IS FAIRLY DECENT CAPE PROGGED OVER THE PLAINS TUESDAY NIGHT. THE CAPE IS PRETTY GOOD WEDNESDAY AND WEDNESDAY EVENING FOR ALL THE CWA. THERE IS EVEN SOME PROGGED OVERNIGHT. CAPE IS PRETTY GOOD AND WIDESPREAD ALL DAY THURSDAY...DECREASING THURSDAY EVENING. THE QPF FIELDS SHOW LIMITED MEASURABLE RAINFALL TUESDAY NIGHT...ALTHOUGH THE GFS HAS CONSIDERABLY MORE THAN THE OTHER MODELS. BY WEDNESDAY AFTERNOON AND EVENING THERE A INCREASED AMOUNTS PROGGED ON ALL THE MODELS. LATE DAY THURSDAY HAS SIMILAR AMOUNTS. THE CURRENT GRIDS MAINLY HAVE "CHANCES" FOR POPS IN THE 18Z-06Z PERIODS THROUGH THURSDAY NIGHT. WILL PRETTY MUCH KEEP THAT GOING. FOR TEMPERATURES... WEDENSDAY'S HIGHS ARE CLOSE TO TUESDAY'S. THURSDAY'S ARE A TAD COOLER THAN WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...MODELS HAVE THE UPPER CLOSED LOW MOVING SLOWLY EASTWARD FROM THE DESERT SOUTHWEST ON FRIDAY MORNING TO OVER EASTERN COLORADO BY MONDAY MORNING. AGREEMENT IS OKAY...WITH PLENTY OF MOISTURE AROUND...MORE SO ON THE ECMWF...AND NEAR NORMAL TEMPERATURES. "CHANCE" POPS LOOK GOOD. && .AVIATION...(FOR THE TAFS THROUGH 06Z TUESDAY EVENING) ISSUED AT 802 PM MDT MON MAY 19 2014 COLD FRONT WILL PUSH ACROSS THE DENVER AREA 04-05Z. NORTHERLY WINDS WILL PREVAIL BEHIND THE FRONT. THERE IS SHALLOW MOISTURE BEHIND THE FRONT AND THIS WILL BRING A GOOD CHANCE FOR LOW CLOUDS EARLY TUESDAY MORNING. IF LOW CLOUDS FORM EXPECT THEM TO BE IN THE 1000 TO 2500 FOOT RANGE. THERE IS A CHANCE FOR LOWER CLOUDS AND FOG AND WILL HANDLE THIS BY HAVING A VCFG IN THE TAFS. LOW CLOUDS WILL BURN OFF BY 18Z. THERE WILL BE A CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...MAINLY AFTER 23Z. && .HYDROLOGY... ISSUED AT 313 PM MDT MON MAY 19 2014 HYDROLOGIC THREAT APPEARS TO BE MINIMAL FOR THE NEXT COUPLE DAYS. HIGH TEMPERATURES THIS AFTERNOON ARE RUNNING A FEW DEGREES COOLER THAN PREVIOUSLY THOUGHT...AND NO SHOWER ACTIVITY IS EXPECTED THIS EVENING. COOLER NIGHTTIME TEMPERATURES WILL CONTINUE ALLOWING THE SNOWPACK TO STABILIZE DURING OVERNIGHT HOURS. A WEAK COLD FRONT MOVING INTO NORTHEAST COLORADO TONIGHT WILL KEEP TEMPERATURES EVEN COOLER ON TUESDAY...WHICH WILL KEEP THE SNOWMELT IN CHECK. PRECIPITATION EVENT WEDNESDAY AFTERNOON AND EVENING NOW APPEARS LIKE IT WILL BE CENTERED ON THE PLAINS RATHER THAN OVER THE FOOTHILLS. WITHOUT ANY WARM TEMPERATURES OR HEAVY RAINFALL THE SPRING RUNOFF SHOULD PROCEED IN AN ORDERLY MANNER. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MEIER SHORT TERM...DANKERS LONG TERM...RJK AVIATION...MEIER HYDROLOGY...DANKERS
Hazardous weather outlook, May 19, 10:40 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1040 AM MDT MON MAY 19 2014 COZ030>051-201645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1040 AM MDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SUNNY AND WARM WEATHER WILL PREVAIL TODAY. HIGH TEMPERATURES ON THE PLAINS ARE EXPECTED TO PEAK AROUND THE 80 DEGREE MARK. THERE IS JUST A SLIGHT RISK OF A LATE AFTERNOON OR EVENING THUNDERSTORM NEAR THE WYOMING AND NEBRASKA BORDER. IF AN ISOLATED STORM DEVELOPS...IT COULD PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY IT WILL BE COOLER WITH A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS FROM THE FOOTHILLS ACROSS THE PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE OVER NORTHEAST COLORADO. FOR WEDNESDAY MOISTURE WILL INCREASE OVER THE AREA AS A STORM SYSTEM RESIDES OVER THE GREAT BASIN. THIS WILL LEAD TO A BETTER CHANCE OF THUNDERSTORMS FROM EAST OF THE DIVIDE ACROSS THE NORTHEAST PLAINS. SOME OF THE STORMS COULD BE SEVERE OVER NORTHEAST COLORADO WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. FROM THURSDAY INTO FRIDAY THE STORM SYSTEM WILL MOVE INTO THE SOUTHWESTERN UNITED STATES WITH WEAKENING FLOW ALOFT. HOWEVER ABUNDANT MOISTURE COMBINED WITH WEAK DISTURBANCES MOVING NORTH ACROSS THE AREA MAY ALLOW FOR AN INCREASING THREAT OF SLOW MOVING THUNDERSTORMS AND HEAVY RAINFALL FROM EAST OF THE DIVIDE ACROSS THE NORTHEAST PLAINS. IF HEAVY RAIN OCCURS OVER THE HIGHER TERRAIN IN ADDITION TO THE MELTING SNOW THIS COULD INCREASE THE RISK FOR FLOODING OF RIVERS AND STREAMS. FOR THE WEEKEND THE STORM SYSTEM OVER THE SOUTHWESTERN US WILL MOVE SLOWLY EAST NORTHEAST INTO THE SOUTHERN ROCKIES. THUS THERE STILL COULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS WITH SEASONAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:33 AM MDT | Special Weather Statement | BOU | Logan | 42 min |
| May 20, 2:33 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Jefferson | 42 min |
| May 20, 3:15 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 45 min |
| May 20, 4:00 PM MDT | Tornado Warning | BOU | Arapahoe | 30 min |
| May 20, 4:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 49 min |
| May 20, 5:36 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert, Lincoln, Washington | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.